|Year : 2016 | Volume
| Issue : 1 | Page : 38-40
Amitriptyline induced cervical dystonia
Shivanand B Hiremath, Mahesh Desai
Department of Psychiatry, Karnataka Institute of Medical Sciences, Hubli, Karnataka, India
|Date of Web Publication||2-Feb-2016|
Shivanand B Hiremath
Department of Psychiatry, Karnataka Institute of Medical Sciences, Hubli - 580 022, Karnataka
Source of Support: None, Conflict of Interest: None
Tricyclic antidepressants (TCAs), such as amitriptyline, have many side effects. But extrapyramidal tract symptom is an uncommon side effect of these drugs. Here, we report a case of a 28-year-old male who is suffering from amitriptyline induced cervical dystonia. Though rare, this side effect is an uncomfortable condition and may influence drug compliance. So clinicians should be aware of this side effect while treating a patient with amitriptyline.
Keywords: Amitriptyline, cervical dystonia, extrapyramidal tract symptoms, tricyclic antidepressants (TCAs)
|How to cite this article:|
Hiremath SB, Desai M. Amitriptyline induced cervical dystonia. J Sci Soc 2016;43:38-40
| Introduction|| |
Acute dystonia is one of the extrapyramidal symptoms (EPSs) commonly associated with antipsychotic drugs that act on the dopaminergic pathway. Traditionally, EPSs have not been considered as side effects of antidepressants.  However, in literature cases of such EPS associated with antidepressant drug use have been reported. But they are seen more with selective serotonin reuptake inhibitors (SSRIs) than with tricyclic antidepressants (TCAs).  Different cases of TCA induced EPS, such as akathisia, tardive dyskinesia (TD), and dystonia, are reported.  But very few cases of amitriptyline induced dystonia are found in the literature. Here, we report a case of amitriptyline induced cervical dystonia.
| Case report|| |
Mr. G, a 28-year-old, right-handed male, mechanic by occupation, coming from a low socioeconomic background, presented to emergency department in May 2014 with complaints of tightening of neck muscles and involuntary turning of neck backwards and to the right, for 6 h. The patient was not able to move his neck at his will.
On history clarification, the patient was diagnosed as a case of moderate depression 6 months ago and was prescribed tablet amitriptyline 50 mg at bed time. Since then, he was on regular medication with fair degree of improvement. Since 1 month, the patient complained of sad mood, lethargy, and decreased sleep in spite of being on medication. He had consulted us 7 days ago, and the dose of amitriptyline tablet was increased from 50 mg to 75 mg. There was no history of any neurological diseases in the past or in the family. There was no history of any injury causing contaminated wound in the recent past or any symptoms suggestive of neuroinfection or intake of drugs like metoclopramide. He was not treated with neuroleptics or lithium in the past. His vital signs were stable. Neurological examination revealed cervical dystonia. Rest of the systemic examination yielded normal findings. His routine hematological and serological investigations like complete hemogram, renal function test, liver function test and serum electrolytes were within normal limits. Results of computed tomography (CT) brain were normal. The patient was diagnosed as a case of amitriptyline induced cervical dystonia and was treated with promethazine injection (50 mg) intramuscular immediately (i.m. stat) and was advised to stop amitriptyline tablet. His dystonic symptoms disappeared over a period of 1 h. He was prescribed trihexyphenidyl (THP) tablet [2 mg 1 ter in die (TID)]. The hospital stay was for 7 days after which the symptoms did not reappear. He did not give consent for drug rechallenge. THP tablet (2 mg) was tapered and stopped. After that, he was prescribed sertraline tablet [50 mg, 1 once a day (OD)] for his depressive symptoms and was discharged. The patient was followed up after 20 days from the time of hospital discharge, and he did not have any dystonic symptoms.
| Discussion|| |
Generally, EPSs, such as akathisia, TD, rabbit syndrome, and dystonia, have not been described as side effects of antidepressant drugs. Nevertheless, for many years, cases of such symptoms have been reported with SSRIs and few with TCAs such as imipramine, desipramine, and amitriptyline.  Cases of amitriptyline induced dystonia have been reported ,,, in 1980s and 1990s. Recently, a case of low-dose amitriptyline induced acute dystonia in a child with metachromatic leukodystrophy has been reported. 
In our case, the causal relationship between acute dystonia and amitriptyline can probably be explained on the basis of following reasons:
- Close temporal relationship between increase in the dose of the drug and onset of dystonia,
- Improvement after withdrawal of the drug,
- No recurrence after discontinuation of the drug,
- No other drugs were coprescribed with it.
Though the patient did not agree for drug rechallenge, on the Naranjo adverse drug reaction probability scale,  the event is assigned as "probable" with a score of 7 and thus indicating amitriptyline as a probable cause of dystonia.
Though the patient was on amitriptyline (50 mg) for 6 months, he did not develop dystonic symptoms. But when the dose was increased from 50 mg to 75 mg, within 7 days he developed cervical dystonia. This makes us think about the dose-dependent side effects. According to a study,  EPS induced by TCAs can be dose related. In six cases reviewed, the side effects disappeared after a reduction in dose and reappeared after an increase of the dose.
The possible pathomechanism underlying this side effect may depend on many factors. TCA induced EPSs are apparently paradoxical considering the fact that these drugs are highly anticholinergic. But abnormal involuntary movements induced by anticholinergic drugs had been reported earlier. 
Amitriptyline and other TCAs are metabolized by cytochrome P450 2D6 (CYP2D6). CYP2D6 has a polymorphic isoenzyme in human brain. CYP2D6 is involved in dopamine metabolism in the brain with functional association between dopamine transporter and this isoenzyme. Most nonpsychotropics that inhibit CYP2D6 induce EPS. In CYP2D6 poor metabolizers, antidepressant plasma level could be high and thus serotonergic properties. Consequently, there will be dopamine inhibition leading to EPS. 
TCAs have serotonergic activity through the tertiary amine in their structure.  Stimulation of 5HT neurons of median raphe in rats can inhibit the dopaminergic neurons in substantia nigra. Thus, it may produce EPS.
In the literature, it has been mentioned that, prior exposure to neuroleptics and/or lithium may sensitize dopaminergic responses to serotonergic stimulation.  In our case, idiosyncrasy is rare but one of the possibilities.
Cervical dystonia is a very uncomfortable condition for the patient. This may have influence on drug compliance. Although dystonia is not a very common adverse effect of amitriptyline, one should be aware of this side effect in clinical practice.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Vandel P, Bonin B, Vandel P, Sechter D, Bizouard P. CYP 2D6 PM phenotype hypothesis of antidepressant extrapyramidal side-effects. Med Hypotheses 1996;47:439-42.
Vandel P, Bonin B, Leveque E, Sechter D, Bizouard P. Tricyclic antidepressant-induced extrapyramidal side effects. Eur Neuropsychopharmacol 1997;7:207-12.
Ornadel D, Barnes EA, Dick DJ. Acute dystonia due to amitriptyline. J Neurol Neurosurg Psychiatry 1999;55:414.
Koller WC, Musa MN. Amitriptyline-induced abnormal movements. Neurology 1985;35:1086.
Lee HK. Dystonic reactions to amitriptyline and doxepin. Am J Psychiatry 1988;145:649.
Finder E, Lin KM, Ananth J. Dystonic reaction to amitriptyline. Am J Psychiatry 1982;139:1220.
Cappuccio G, Brunetti-Pierri N, Terrone G, Romano A, Andria G, Del Giudice E. Low-dose amitriptyline-induced acute dystonia in a patient with metachromatic leukodystrophy. JIMD Rep 2013;9:113-6.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.